Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 20, 2023, 9:46 AM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 9:46 AM CDT (14:46 UTC)
- Expired
- Jul 20, 2023, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
070
WGUS53 KLSX 201446
FFWLSX
ILC157-MOC186-201730-
/O.NEW.KLSX.FF.W.0019.230720T1446Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
946 AM CDT Thu Jul 20 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Randolph County in southwestern Illinois...
Sainte Genevieve County in southeastern Missouri...
* Until 1230 PM CDT.
* At 946 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Weingarten, Rocky Ridge, River Aux Vases.
This includes the following State Parks...
Hawn State Park and Felix Valle House State Park.
This includes Interstate 55 in Missouri between exits 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3804 9041 3809 9033 3809 9029 3811 9025
3813 9025 3809 9022 3809 9019 3797 9000
3798 8993 3787 8992 3787 8994 3776 9005
3781 9032 3789 9044 3798 9032
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
192 follow-up statements
063
WGUS73 KLSX 201544
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1044 AM CDT Thu Jul 20 2023
ILC157-201554-
/O.CAN.KLSX.FF.W.0019.000000T0000Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-
1044 AM CDT Thu Jul 20 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RANDOLPH
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3804 9041 3809 9033 3809 9029 3811 9025
3813 9025 3809 9022 3807 9016 3805 9013
3803 9011 3802 9007 3796 9000 3797 8994
3796 8993 3795 8993 3793 8997 3787 8994
3776 9005 3781 9032 3789 9044 3798 9032
$$
MOC186-201730-
/O.CON.KLSX.FF.W.0019.000000T0000Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sainte Genevieve MO-
1044 AM CDT Thu Jul 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS
AFTERNOON FOR SAINTE GENEVIEVE COUNTY...
At 1044 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 3.5 inches of rain
have fallen. The expected rainfall rate is 0.5 inches in 1 hour.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Weingarten, Rocky Ridge, River Aux Vases.
This includes the following State Parks...
Hawn State Park and Felix Valle House State Park.
This includes Interstate 55 in Missouri between exits 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3804 9041 3809 9033 3809 9029 3811 9025
3813 9025 3809 9022 3807 9016 3805 9013
3803 9011 3802 9007 3796 9000 3797 8994
3796 8993 3795 8993 3793 8997 3787 8994
3776 9005 3781 9032 3789 9044 3798 9032
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5 INCHES IN 1 HOUR
$$
19239
WGUS73 KLSX 201722
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1222 PM CDT Thu Jul 20 2023
MOC186-201732-
/O.EXP.KLSX.FF.W.0019.000000T0000Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sainte Genevieve MO-
1222 PM CDT Thu Jul 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM CDT THIS AFTERNOON FOR
SAINTE GENEVIEVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3804 9041 3809 9033 3809 9029 3811 9025
3813 9025 3809 9022 3807 9016 3805 9013
3803 9011 3802 9007 3796 9000 3797 8994
3796 8993 3795 8993 3793 8997 3787 8994
3776 9005 3781 9032 3789 9044 3798 9032
$$
CarneyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:51 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 20, 6:51 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 651 AM CDT Thu Jul 20 2023 .SHORT TERM... (Through Late Friday Afternoon) Issued at 406 AM CDT Thu Jul 20 2023 1) A cluster of thunderstorms expected to originate from along the Oklahoma/Kansas border into southern Missouri through mid-morning. The northern end of the complex will skim the southern sections of the CWA, though severe potential is low. 2) A cold front approaches from the north this afternoon into this evening. Isolated thunderstorms are possible along the front and could produce isolated large hail and damaging winds, mainly east of the Mississippi River. 3) The cold front will bring much cooler temperatures Friday, while effectively pushing most of the active weather to the south. The main story, at least initially, is the significantly reduced threat for heavy rain and severe weather early this morning. Hourly SPC mesoanalysis shows a compact area of subsidence that has worked in behind a mid-level disturbance that departed to the southeast late last evening. In the meantime, showers are widely scattered over Missouri as a surface boundary continues to waver underneath weak ascent. The focus will be on a cluster of thunderstorms over the Kansas/Oklahoma border. A few of the CAMs have, at times, shown this area to become at least a loosely organized MCS feature, though there are some differences between guidance in the way this evolves as it pushes west to east through southern Missouri. Unlike a few of the days in the past week, when a strong low level jet provided plenty of forcing underneath better organized mid/upper level shortwaves, this morning's activity isn't working with as much. Despite MUCAPE running in the 3k-4k range once again, the mid-level jet core is only peaking out around 30 knots through mid-morning with mid-level lapse rate of 7-7.5C lines up over southern Missouri. There may be enough forcing at the northern end of the complex to lead to additional thunderstorms, but much of the energy will be allocated to the activity further south. While HRRR has developed a impressive line of thunderstorms along the Mississippi River, this looks like false feedback caused by narrow corridor of modeled MUCAPE becoming uncapped. While some development is still possible in this area, much of the support will remain along the southern sections of the CWA as the complex begins to weaken with eastward travel. A cold front will drop out of the north this afternoon into this evening, bring a renewed chance for isolated to scattered thunderstorms along the front. Consequently this is the best potential for isolated strong to severe thunderstorms, though the potential will be dependent on destabilization. There does look to be enough time between the departing storms over the south this morning to allow SBCAPE to build. NAM/RAP/HRRR each show 2500-4000 J/kg of SBCAPE running ahead of the front at 18z this afternoon. While the front encounter dewpoints in the low to mid-70s, there is a small overlap (east of the Mississippi River) of steep low level lapse rates in an area of weak mid-level flow and lack of steep mid- level lapse rates. The thicker CAPE profiles suggest isolated thunderstorms will have a few hours (20z-00z) to develop along the front but will lack enough support to be sustained. A short-lived, strong updraft may produce hail and gusty winds for a few hours through peak diurnal heating. The southward progress of the front begins to slow tonight into Friday. However, it should make it far enough south to keep most of the active weather over southern sections of Missouri and Illinois, as northerly surface flow works into the region around the eastern side of surface high pressure. Another complex of thunderstorms develops over the Plains late tonight into Friday. While low chances (15-30 percent) briefly glance the southern sections of the CWA, activity will be weakening if not already decayed. The main story will be the cooler temperatures with some locations barely reaching 80 degrees. Maples .LONG TERM... (Friday Night through Wednesday) Issued at 406 AM CDT Thu Jul 20 2023 1) Temperatures will be near to slightly below normal over the weekend with limited chances for rainfall. 2) A warming trend will begin Monday with the potential for warmer than normal conditions by midweek. The axis to an amplified upper level ridge will be positioned over the Rockies Saturday into Sunday, as a broad trough extends southward over the eastern third of the U.S. Northwest flow sets up over surface to mid-level ridging that extends east from the central Plains into the mid-Mississippi Valley. A couple of weak lobe of vorticity rotate down the back side of the eastern trough Saturday with a more well-defined trough projected to drop northwest to southeast over the region Sunday. While the NBM places sporadic low end (15-20 percent) PoPs over the region as early as Saturday afternoon, sounding show very dry air extending through the lowest 5k feet and strong capping around 10k feet. Most locations are likely to remain dry and comfortable Saturday within west- northwesterly flow. Temperatures look fairly uniform and tightly clustered GEFS plumes showing 80s and the LREF grand ensemble showing a 3 degree spread (low/mid-80s) between the 25th and 75th percentile data. The LREF grand ensemble shows a bit more spread heading into Sunday, as a weak surface boundary and well-defined upper trough drops out of the north. It offers the best potential (15-30 percent) for any rainfall though limited by lack of broad support. Ensemble members begin to show separation due to minor timing differences and eastward extend of the mid-level ridge. Temperature spread is greatest across central Missouri (7 degrees) than east of the Mississippi River (4 degrees). Despite the spread, it should be another decent day with most locations in the 80s. Most locations will remain rain-free with the exception of an isolated thunderstorms in a region of modest SBCAPE with mean values running in the 1000-1500 J/kg. A warming trend begins Monday as the upper level ridge from the west moves into the central Plains. The ridge looks rather impressive with some indications that is climbs close to 600 dam by Wednesday. Unfortunately, confidence is low with regard to temperatures based on the differences between the exact placement/strength of the upper ridge in addition to the orientation of the mid-level ridge. While long range guidance is not to far separated on the upper level features, the mid-level ridge builds over the southeast, which would place southwesterly flow underneath the eastern side of the upper. The details may make the difference between above normal temperatures and well-above normal temperatures with the outlier being the CMC (cooler than normal). There is medium confidence in a warming trend but uncertainty in the magnitude of the heat potential. Maples && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 634 AM CDT Thu Jul 20 2023 Flight conditions range from patchy IFR to VFR across the region this morning. The patchy IFR has been intermittent, resulting from lower cloud bases along a diffuse stationary that has meandered over the area for the last several days. Visibilities restrictions of 2SM-5SM have accompanied the lower ceilings. While all sites have been impacted to some extent, KUIN will be the least impacted as a cold front arrives sooner in the period and cleans things up. The boundary will linger around the central Missouri and metro terminals until 13z-14z. Widespread impacts will remain south of the terminals in relation to thunderstorms over southwest Missouri. This complex is expected to continue its east- southeast jaunt with isolated to scattered coverage around the terminals. Aside from a stray thunderstorm this morning, most radar returns have lacked lightning this far north of the better organized complex to the south. Most terminals have been assigned VCSH for this reason. A cold front will push through the region this afternoon with the potential for isolated thunderstorms, but coverage is expected to be far enough east and limited enough in coverage to withhold any mention in the prevailing groups at this time. Northwesterly flow commences this evening with VFR extending through the remainder of the period. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 20, 4:17 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 417 AM CDT Thu Jul 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 417 AM CDT Thu Jul 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible today. Thunderstorms this afternoon into early this evening have the potential to produce isolated large hail and damaging winds, mainly east of the Mississippi River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance (15-40 percent) for thunderstorms south of I-70 Friday. There is a lower chance (15-30 percent) for thunderstorms over parts of the area Saturday and Sunday. There is a slight chance (15 percent) for thunderstorms late Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Maples
In the hours before
Local storm report, Jul 20, 9:06 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM Tstm Wnd Dmg Bland 38.30N 91.63W
07/20/2023 Gasconade MO Public
Split tree. Time estimated from radar.
&&
MRM/ZhangThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:28 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
| Jul 20, 8:36 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 39 min |
| Jul 20, 9:02 AM CDT | Areal Flood Advisory | LSX | Crawford | 3 hr |
| Jul 20, 9:28 AM CDT | Areal Flood Advisory | LSX | Sainte Genevieve | 18 min |
| Jul 20, 8:11 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 49 min |
| Jul 20, 8:56 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 49 min |
| Jul 20, 9:45 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 45 min |
| Jul 20, 10:32 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 43 min |
| Jul 20, 11:12 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 34 min |
| Jul 20, 12:00 PM CDT | Areal Flood Advisory | LSX | Clinton, Madison | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.